Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 31, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 21, 2014, 2:58 PM CDT for Vermilion County, Illinois. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2014, 2:58 PM CDT (19:58 UTC)
- Expired
- May 21, 2014, 3:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Vermilion County, IL
The radar
The Indianapolis radar (KIND), 135 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:05 PM CDT | HAIL 1 | 2 W Rossville, IL | A TRAINED SPOTTER REPORTED 1 INCH HAIL TO COUNTY EMERGENCY MANAGEMENT. |
| May 21, 3:15 PM CDT | HAIL 1.5 | Rossville, IL | TRAINING SPOTTER REPORTED 1.5 INCH HAIL RELAYED BY COUNTY EMERGENCY MANAGEMENT. |
| May 21, 3:35 PM CDT | HAIL 1.5 | 2 Ne Danville, IL | 1.5 INCH HAIL NORTHEAST OF DANVILLE NEAR AIRPORT. FROM COUNTY EMA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 806 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
047
WUUS53 KILX 211958
SVRILX
ILC183-212045-
/O.NEW.KILX.SV.W.0031.140521T1958Z-140521T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
258 PM CDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VERMILION COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 345 PM CDT
* AT 256 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
ROSSVILLE...AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
DANVILLE...HOOPESTON...ROSSVILLE...OAKWOOD...CATLIN...TILTON...
WESTVILLE...GEORGETOWN...MIDDLE FORK WILDLIFE AREA...COLLISON...
HENNING...KICKAPOO STATE PARK...ALVIN...BISMARCK AND VERMILION
COUNTY AIRPORT.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 203 AND 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3988 8754 4019 8794 4049 8793 4050 8780
4045 8752
TIME...MOT...LOC 1959Z 287DEG 22KT 4040 8775
HAIL...1.00IN
WIND...<50MPH
$$
CHS3 follow-up statements
975
WWUS53 KILX 212015
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT WED MAY 21 2014
ILC183-212045-
/O.CON.KILX.SV.W.0031.000000T0000Z-140521T2045Z/
VERMILION IL-
315 PM CDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VERMILION
COUNTY UNTIL 345 PM CDT...
AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROSSVILLE...
AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...CATLIN...TILTON...WESTVILLE...GEORGETOWN...ALVIN...
BISMARCK AND VERMILION COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3988 8754 4019 8794 4049 8793 4050 8780
4045 8752
TIME...MOT...LOC 2015Z 287DEG 22KT 4037 8762
HAIL...1.00IN
WIND...<50MPH
$$
CHS865
WWUS53 KILX 212029
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
329 PM CDT WED MAY 21 2014
ILC183-212045-
/O.CON.KILX.SV.W.0031.000000T0000Z-140521T2045Z/
VERMILION IL-
329 PM CDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VERMILION
COUNTY UNTIL 345 PM CDT...
AT 325 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
ROSSVILLE...AND MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...TILTON...WESTVILLE...GEORGETOWN...BISMARCK AND VERMILION
COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3988 8754 4019 8794 4049 8793 4050 8780
4045 8752
TIME...MOT...LOC 2030Z 287DEG 22KT 4027 8762
HAIL...1.00IN
WIND...<50MPH
$$
CHS370
WWUS53 KILX 212046
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
346 PM CDT WED MAY 21 2014
ILC183-212057-
/O.EXP.KILX.SV.W.0031.000000T0000Z-140521T2045Z/
VERMILION IL-
346 PM CDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR VERMILION COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM.
LAT...LON 3988 8754 4019 8794 4049 8793 4050 8780
4045 8752
TIME...MOT...LOC 2029Z 287DEG 22KT 4027 8763
$$
CHSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:58 PM CDT, 1 hour earlier.
Area forecast discussion, May 21, 1:58 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Lincoln IL 158 PM CDT Wed May 21 2014 .DISCUSSION... ISSUED 158 PM CDT Wed May 21 2014 Severe storm potential will highlight the short term. A brief period of cooler temps will close out the week, before a long wave ridge builds into our area for the weekend. As that ridge slides east later this weekend, a few late afternoon thunderstorms could bubble up in our western areas on Sunday and Memorial Day as moisture and heat return to IL. SHORT TERM...Tonight through Saturday. The initial severe thunderstorm watch #164 does not include any of IL, but we still expect some thunderstorms to develop along the cold front in IL later this afternoon. At 18z/1 pm, the front extended on a line through Bloomington and Rushville. Surface dewpoints ahead of the front had climbed into the mid 60s, with air temps in the mid to upper 80s. Surface based CAPEs were in the 2800-3300 J/kg, with 0-6km wind shear of 35-50kts. LAPS soundings were indicating little to no cap above the LCL. We should see some of the storms become strong in our area, with very large hail the main hazard and damaging winds possible. Supercell formation appears likely at the onset, with the better chances of linear progression most likely occurring after the storms advance eastward into Indiana. The cumulus field on across C IL appears to be deepening, with some towering cu. A watch may be needed in IL in the 2-3 pm time frame. Will maintain high chance PoPs the rest of the afternoon and into the evening, as coverage could be limited by breaks in the line of storm cells that develop. The latest 4km model HRRR output shows rather limited coverage of storms on an E-W line along and south of I-72, with storms generally south of our CWA by 06z/1am. Will keep PoPs after midnight limited to the far southern areas. The cold front forward progress will slow down and stall near the southern tip of IL, keeping shower and storm chances close by to the south and west of our forecast area. We held onto a narrow area of slight chance PoPs along our far southern counties on Thurs and Thur night as a result. Surface high pressure and a building ridge aloft should help keep our area rain free on Friday and Saturday as moisture return will be primarily into the Missouri and areas west. A brief cooler period will occur from Thursday into Friday behind today's cold front. Highs will still linger right around normal in the mid to upper 70s. Saturday will see temps begin a warming trend, but highs will still remain mainly in the upper 70s. LONG TERM...Sunday through Wednesday. Warming through a deeper layer will develop on Sunday as the surface ridge axis slides east of Illinois and southerly return flow increases. Low and mid level moisture content will increase as well, with dewpoints returning to the 60s west of I-55 on Sunday. Thunderstorm chances will be mainly west of our forecast area, in the vicinity of a surface trough along the Mississippi river valley. Instability params support storm progression into western IL, so we went with low chance and slight chance PoPs west of I-55. A weakening of the surface trough and increasing cap strength on Memorial Day may help to diminish storm chances a little. However, an weak disturbance in the 400-600 mb layer could cause a few isolated storms. We went with slight chance PoPs NW of a line from Springfield to Champaign, for mainly late afternoon/early evening storm potential. Most areas should remain dry though. Memorial Day looks to be the warmest day of the holiday weekend, as highs return to the mid 80s. Dewpoints in the low to mid 60s will make it feel a bit humid outside as well. On Tuesday and Wednesday, the ECMWF, and to some extent the GFS, progress an upper low into the ridge, triggering a wider coverage of showers and storms. Low chance PoPs were included for all our counties Tuesday and Wednesday to account for the relative agreement on a wetter solution. Increasing clouds and rain potential should keep high temps in the 70s both days. Shimon && .AVIATION... ISSUED 1247 PM CDT Wed May 21 2014 A frontal boundary will sag south into central IL this afternoon and evening. Some isolated to scatted storm are expected to develop this afternoon along and ahead of the front, though coverage is expected to be too low to include in TAFS beyond VCTS. If a terminal is impacted by TSRA, short reduction to IFR possible with brief strong/gusty winds. Otherwise VFR expected through Thu AM with diurnal cumulus this afternoon and scattered mid clouds overnight. W/SW winds ahead of the front will veer to the north this evening after the frontal passage, generally remaining under 10 kts. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 21, 11:46 AM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1146 AM CDT WED MAY 21 2014 ILZ027>031-036-037-221700- FULTON-KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD- 1146 AM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE EARLY THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY ALONG AND NORTHWEST OF THE ILLINOIS RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-040>057-061-221700- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT- SHELBY-VERMILION- 1146 AM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP FROM MID AFTERNOON INTO EARLY EVENING. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY ALONG AND NORTHWEST OF THE ILLINOIS RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 7 PM TODAY SOUTHEAST OF A RUSHVILLE TO BLOOMINGTON LINE. ILZ062-063-066>068-071>073-221700- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1146 AM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST ILLINOIS LATE THIS AFTERNOON AND CONTINUE TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN POSSIBLE. CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH ANY THUNDERSTORM. MINOR FLOODING WILL WILL CONTINUE ALONG THE WABASH RIVER UPSTREAM OF VINCENNES AND DOWNSTREAM OF TERRE HAUTE THROUGH SUNSET THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTHWEST OF AN EFFINGHAM TO LAWRENCEVILLE LINE THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND MIDNIGHT.
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:48 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, McLean, Piatt | 57 min |
| May 21, 3:21 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Piatt | 54 min |
| May 21, 3:27 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 63 min |
| May 21, 3:58 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, Douglas, Edgar | 47 min |
| May 21, 4:01 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Edgar, Vermilion | 44 min |
| May 21, 4:11 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 64 min |
| May 21, 4:41 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Edgar | 64 min |
| May 21, 4:54 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 66 min |
| May 21, 5:23 PM CDT | Flash Flood Warning | ILX | Champaign, Piatt | 6 hr |
| May 21, 5:57 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 48 min |
| May 21, 6:28 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 62 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.